Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the absence of uniform denominators in Hilbert's 17th problem

Author: Bruce Reznick
Journal: Proc. Amer. Math. Soc. 133 (2005), 2829-2834
MSC (2000): Primary 11E10, 11E25, 11E76, 12D15, 14P99
Published electronically: March 24, 2005
MathSciNet review: 2159759
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Hilbert showed that for most $(n,m)$ there exist positive semidefinite forms $p(x_1,\dots,x_n)$ of degree $m$ which cannot be written as a sum of squares of forms. His 17th problem asked whether, in this case, there exists a form $h$ so that $h^2p$ is a sum of squares of forms; that is, $p$ is a sum of squares of rational functions with denominator $h$. We show that, for every such $(n,m)$ there does not exist a single form $h$ which serves in this way as a denominator for every positive semidefinite $p(x_1,\dots,x_n)$ of degree $m$.

References [Enhancements On Off] (What's this?)

  • 1. Man Duen Choi and Tsit Yuen Lam, An old question of Hilbert, Conference on Quadratic Forms—1976 (Proc. Conf., Queen’s Univ., Kingston, Ont., 1976) Queen’s Univ., Kingston, Ont., 1977, pp. 385–405. Queen’s Papers in Pure and Appl. Math., No. 46. MR 0498375
  • 2. Man Duen Choi and Tsit Yuen Lam, Extremal positive semidefinite forms, Math. Ann. 231 (1977/78), no. 1, 1–18. MR 0498384
  • 3. M. D. Choi, T. Y. Lam, and B. Reznick, Sums of squares of real polynomials, 𝐾-theory and algebraic geometry: connections with quadratic forms and division algebras (Santa Barbara, CA, 1992) Proc. Sympos. Pure Math., vol. 58, Amer. Math. Soc., Providence, RI, 1995, pp. 103–126. MR 1327293
  • 4. Charles N. Delzell, Kreisel’s unwinding of Artin’s proof, Kreiseliana, A K Peters, Wellesley, MA, 1996, pp. 113–246. MR 1435764
  • 5. Delzell, C. N., Bad points for positive semidefinite polynomials, Abstracts Amer. Math. Soc., 18 (1997), #926-12-174, 482.
  • 6. Delzell, C. N., Unavoidable singularities when writing polynomials as sums of squares of real rational functions, in preparation.
  • 7. W. Habicht, Über die Zerlegung strikte definiter Formen in Quadrate, Comment. Math. Helv. 12 (1940), 317–322 (German). MR 0002837
  • 8. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1988. Reprint of the 1952 edition. MR 944909
  • 9. Hilbert, D., Über die Darstellung definiter Formen als Summe von Formenquadraten, Math. Ann. 32 (1888), 342-350; see Ges. Abh. 2, 154-161, Springer, Berlin, 1933, reprinted by Chelsea, New York, 1981.
  • 10. Hilbert, D., Über ternäre definite Formen, Acta Math. 17 (1893), 169-197; see Ges. Abh. 2, 345-366, Springer, Berlin, 1933, reprinted by Chelsea, New York, 1981.
  • 11. Etienne de Klerk and Dmitrii V. Pasechnik, Products of positive forms, linear matrix inequalities, and Hilbert 17th problem for ternary forms, European J. Oper. Res. 157 (2004), no. 1, 39–45. MR 2064275, 10.1016/j.ejor.2003.08.014
  • 12. Edmund Landau, Collected works. Vol. 2, Thales-Verlag, Essen, 1986 (German). With a contribution by Konrad Knopp; Edited by L. Mirsky, I. J. Schoenberg, W. Schwarz and H. Wefelscheid. MR 937897
  • 13. Jesús A. de Loera and Francisco Santos, An effective version of Pólya’s theorem on positive definite forms, J. Pure Appl. Algebra 108 (1996), no. 3, 231–240. MR 1384003, 10.1016/0022-4049(95)00042-9
    Jesús A. de Loera and Francisco Santos, Erratum to: “An effective version of Pólya’s theorem on positive definite forms” [J. Pure Appl. Algebra 108 (1996), no. 3, 231–240; MR1384003 (97b:12001)], J. Pure Appl. Algebra 155 (2001), no. 2-3, 309–310. MR 1801421, 10.1016/S0022-4049(00)00127-4
  • 14. Lombardi, H. and M.-F. Roy, Elementary recursive degree bounds for Positivstellensatz, in preparation.
  • 15. T. S. Motzkin, The arithmetic-geometric inequality, Inequalities (Proc. Sympos. Wright-Patterson Air Force Base, Ohio, 1965), Academic Press, New York, 1967, pp. 205–224. MR 0223521
  • 16. Parrilo, P., Structured semidefinite programs and semialgebraic methods in robustness and optimization, Ph.D. thesis, Calif. Inst. of Tech., 2000.
  • 17. George Pólya, Collected papers, The MIT Press, Cambridge, Mass.-London, 1974. Vol. II: Location of zeros; Edited by R. P. Boas; Mathematicians of Our Time, Vol. 8. MR 0505094
  • 18. Victoria Powers and Bruce Reznick, A new bound for Pólya’s theorem with applications to polynomials positive on polyhedra, J. Pure Appl. Algebra 164 (2001), no. 1-2, 221–229. Effective methods in algebraic geometry (Bath, 2000). MR 1854339, 10.1016/S0022-4049(00)00155-9
  • 19. Bruce Reznick, Uniform denominators in Hilbert’s seventeenth problem, Math. Z. 220 (1995), no. 1, 75–97. MR 1347159, 10.1007/BF02572604
  • 20. Bruce Reznick, Some concrete aspects of Hilbert’s 17th Problem, Real algebraic geometry and ordered structures (Baton Rouge, LA, 1996), Contemp. Math., vol. 253, Amer. Math. Soc., Providence, RI, 2000, pp. 251–272. MR 1747589, 10.1090/conm/253/03936
  • 21. Abraham Robinson, On ordered fields and definite functions, Math. Ann. 130 (1955), 275–271. MR 0075932
  • 22. Raphael M. Robinson, Some definite polynomials which are not sums of squares of real polynomials, Selected questions of algebra and logic (collection dedicated to the memory of A. I. Mal′cev) (Russian), Izdat. “Nauka” Sibirsk. Otdel., Novosibirsk, 1973, pp. 264–282. MR 0337878
  • 23. Walter Rudin, Sums of squares of polynomials, Amer. Math. Monthly 107 (2000), no. 9, 813–821. MR 1792413, 10.2307/2695736
  • 24. Scheiderer, C., Sums of squares on real algebraic surfaces, preprint.
  • 25. Gilbert Stengle, Integral solution of Hilbert’s seventeenth problem, Math. Ann. 246 (1979/80), no. 1, 33–39. MR 554130, 10.1007/BF01352024
  • 26. Richard G. Swan, Hilbert’s theorem on positive ternary quartics, Quadratic forms and their applications (Dublin, 1999) Contemp. Math., vol. 272, Amer. Math. Soc., Providence, RI, 2000, pp. 287–292. MR 1803372, 10.1090/conm/272/04408

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11E10, 11E25, 11E76, 12D15, 14P99

Retrieve articles in all journals with MSC (2000): 11E10, 11E25, 11E76, 12D15, 14P99

Additional Information

Bruce Reznick
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, Urbana, Illinois 61801

Received by editor(s): May 19, 2003
Received by editor(s) in revised form: May 24, 2004
Published electronically: March 24, 2005
Additional Notes: This material is based in part upon work of the author, supported by the USAF under DARPA/AFOSR MURI Award F49620-02-1-0325. Any opinions, findings, and conclusions or recommendations expressed in this publication are those of the author and do not necessarily reflect the views of these agencies.
Communicated by: Michael Stillman
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.